Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Lubbock, TX

June 7, 2018Childress County, Texas

NWS Lubbock, TX issued this flash flood warning at Jun 7, 2018, 3:57 PM CDT for Childress County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2018, 3:57 PM CDT (20:57 UTC)
Expired
Jun 7, 2018, 6:00 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 126 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 3:58 PM CDTFLOOD3 S Tell, TXEXTENSIVE FLOODING ON PROPERTY WITH WATER THREATENING TO ENTER RESIDENCE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WGUS54 KLUB 072057
FFWLUB
TXC075-072300-
/O.NEW.KLUB.FF.W.0006.180607T2057Z-180607T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
357 PM CDT THU JUN 7 2018

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  Southwestern Childress County in the Panhandle of Texas...

* Until 600 PM CDT

* At 356 PM CDT, trained weather spotters reported flooding in the 
  community of Tell. Up to two inches of rain have already fallen. 

* Some locations that will experience flooding include...
  Childress and Tell. 

Additional rainfall amounts of two to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3431 10042 3445 10042 3446 10027 3431 10022

$$
4 follow-up statements
764 
WGUS74 KLUB 072122
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
422 PM CDT THU JUN 7 2018

TXC075-072300-
/O.CON.KLUB.FF.W.0006.000000T0000Z-180607T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Childress TX-
422 PM CDT THU JUN 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN CHILDRESS COUNTY...

At 415 PM CDT, trained weather spotters reported heavy rain in 
southwest Childress County. Flooding was reported along route 2042 
south of Tell. Up to three inches of rain have already fallen.

Some locations that will experience flooding include...
Tell. 

Additional rainfall amounts of two inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3431 10042 3445 10042 3445 10029 3431 10024

$$
599 
WGUS74 KLUB 072147
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
447 PM CDT THU JUN 7 2018

TXC075-072300-
/O.CON.KLUB.FF.W.0006.000000T0000Z-180607T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Childress TX-
447 PM CDT THU JUN 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN CHILDRESS COUNTY...

At 444 PM CDT, trained weather spotters reported that flooding 
continues in and around Tell. Up to four or five inches of rain have 
already fallen. The intense thunderstorms are moving away from the 
area and rain rates are decreasing.

Some locations that will experience flooding include...
Tell.

Additional rainfall amounts up to about an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3431 10042 3445 10042 3445 10029 3431 10024

$$
667 
WGUS74 KLUB 072218
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
518 PM CDT THU JUN 7 2018

TXC075-072300-
/O.CON.KLUB.FF.W.0006.000000T0000Z-180607T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Childress TX-
518 PM CDT THU JUN 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN CHILDRESS COUNTY...

At 517 PM CDT, trained weather spotters reported that flooding 
continues in and around Tell. Rain is coming to an end across the 
warning area and flood waters are expected to start receding.

Some locations that will experience flooding include...
Tell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3431 10042 3441 10042 3445 10029 3431 10024

$$
612 
WGUS74 KLUB 072251
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
551 PM CDT THU JUN 7 2018

TXC075-072301-
/O.EXP.KLUB.FF.W.0006.000000T0000Z-180607T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Childress TX-
551 PM CDT THU JUN 7 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CHILDRESS COUNTY WILL
EXPIRE AT 600 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, although creeks and low-lying areas may be slow to drain. 
Please continue to heed any remaining road closures.

LAT...LON 3431 10042 3441 10042 3445 10029 3431 10024

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:19 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 7, 3:19 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
319 PM CDT Thu Jun 7 2018

.DISCUSSION...
An overnight MCS across Oklahoma has continued to propagate
through the day extending and reinforcing existing outflow
boundaries well back to the west across the southern Texas
Panhandle, South Plains and northern Rolling Plains. Warm
temperatures aloft, in the upper teens C at H7, held off
strong storms until now. We expect increased coverage of showers
and storms as we head through the evening hours, mostly from the
Caprock escarpment eastward into the Rolling Plains where a more
unstable airmass is in place. Though, similar to what we've seen
the past few days, we could see some strong storms develop as far
back as the I27 corridor. Some of these thunderstorms may
eventually produce strong or even severe wind gusts up to 70 mph
and hail up to two inches, given their high bases.

Overnight convection will continue southeast out of our area while
gradually eroding during the overnight hours. Tomorrow will
unfold similar to today as the center of the upper level ridge is
draped across West Texas and eastern New Mexico. But with lee
surface pressure falls to the north and a series of weak
shortwaves in the upper level flow we'll see more conditional
instability. In fact, similar evolution of ridging and weak
instability aloft with above normal temperatures that gradually
moderate back toward more seasonal levels by the middle of next
week.

Rain chances late Friday into Saturday seem to be dwindling
somewhat as the upper level Pacific trough shifts eastward around
the persistent ridging over the Central and South Plains. Surface
winds will eventually become more southwesterly which will dampen
rain chances. Guidance keeps afternoon dewpoints steadily in the
upper 40s/lower 50s across our northwest zones to upper 50s/low
60s through across our southeast zones. With no drastic pattern
change indicated in operational guidance we'll like continue to
see numerous days beyond today and tomorrow, with spotty
convection, especially as we head into next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55
Hazardous weather outlook, Jun 7, 11:12 AM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1112 AM CDT Thu Jun 7 2018

TXZ021>044-080415-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1112 AM CDT Thu Jun 7 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are likely to develop this
afternoon from the southwest South Plains into the southeast
Texas Panhandle, before spreading into the Rolling Plains this
evening. Wind gusts to 70 mph and large hail to golf ball size
will be possible. Heavy rain and some flooding are also a threat
as some storms will be very slow moving.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

In the hours before

Special weather statement, Jun 7, 2:51 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lubbock TX
251 PM CDT THU JUN 7 2018

TXZ025-026-031-072015-
Childress TX-Motley TX-Hall TX-
251 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILDRESS...
NORTHEASTERN MOTLEY AND SOUTHERN HALL COUNTIES UNTIL 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Northfield, or 13 miles east of Turkey, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Turkey, Northfield, Tell and Estelline.

LAT...LON 3435 10031 3431 10042 3431 10052 3428 10052
      3419 10076 3446 10094 3467 10049
TIME...MOT...LOC 1950Z 243DEG 19KT 3437 10067

23
Special weather statement, Jun 7, 2:52 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
252 PM CDT THU JUN 7 2018

TXZ024-072015-
Briscoe TX-
252 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRISCOE COUNTY UNTIL 315
PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Silverton, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Briscoe
County.

LAT...LON 3456 10095 3448 10129 3468 10141 3475 10122
      3475 10095
TIME...MOT...LOC 1951Z 244DEG 17KT 3462 10118

23
Special weather statement, Jun 7, 3:16 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Lubbock TX
316 PM CDT THU JUN 7 2018

TXZ024-025-072045-
Briscoe TX-Hall TX-
316 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALL AND
NORTHEASTERN BRISCOE COUNTIES UNTIL 345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Brice, or 13 miles north of Caprock Canyon State
Park, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Brice and rural portions of northeast Briscoe and northeast Hall
Counties.

LAT...LON 3447 10073 3444 10112 3472 10122 3475 10114
      3475 10084
TIME...MOT...LOC 2015Z 251DEG 15KT 3464 10107

23
Local storm report, Jun 7, 3:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT THU JUN 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 S TELL                34.34N 100.40W
06/07/2018  E1.50 INCH       CHILDRESS          TX   TRAINED SPOTTER

            HAIL COVERING THE GROUND - QUARTERS TO PING PONG BALLS.

&&

EVENT NUMBER LUB1800179

JWJ
Special weather statement, Jun 7, 3:35 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Lubbock TX
335 PM CDT THU JUN 7 2018

TXZ021-022-027-028-033-034-072100-
Bailey TX-Hockley TX-Cochran TX-Parmer TX-Castro TX-Lamb TX-
335 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY...COCHRAN...SOUTHERN
PARMER...NORTHWESTERN HOCKLEY...SOUTHWESTERN CASTRO AND WESTERN LAMB
COUNTIES UNTIL 400 PM CDT...

At 335 PM CDT, isolated light and elevated rain showers over the
extreme southwestern Texas Panhandle and the western South Plains
were producing brief wind gusts up to 65 mph. These showers will
continue pushing eastward across the region around 25 mph. While
little to no rainfall is expected additional strong wind gusts will
be possible.

Locations impacted include...
Muleshoe, Morton, Earth, Bovina, Sudan, Amherst, Needmore,
Lazbuddie, Progress, Oklahoma Lane, Bledsoe, Enochs, Muleshoe
Wildlife Refuge, Bula, Pep, Lehman, and Whiteface.

LAT...LON 3432 10304 3454 10289 3443 10231 3355 10248
      3354 10305
TIME...MOT...LOC 2028Z 261DEG 23KT 3413 10278

CWA
Local storm report, Jun 7, 3:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT THU JUN 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     DUST DEVIL       2 SSW MULESHOE          34.21N 102.74W
06/07/2018                   BAILEY             TX   MESONET

            DUST DEVIL MOVED ACROSS THE MESONET PER THE MULESHOE
            COOP OBSERVER.

0315 PM     NON-TSTM WND GST 2 SSW MULESHOE          34.21N 102.74W
06/07/2018  M63 MPH          BAILEY             TX   MESONET

            DUST DEVIL MOVED ACROSS THE MESONET PER THE MULESHOE
            COOP OBSERVER.

&&

EVENT NUMBER LUB1800180
EVENT NUMBER LUB1800181

JWJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:51 PM CDTSpecial Weather StatementLUBHall24 min
Jun 7, 2:52 PM CDTSpecial Weather StatementLUBBriscoe23 min
Jun 7, 2:57 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley63 min
Jun 7, 3:16 PM CDTSpecial Weather StatementLUBBriscoe29 min
Jun 7, 3:35 PM CDTSpecial Weather StatementLUBBailey, Cochran25 min
Jun 7, 3:40 PM CDTSevere Thunderstorm WarningLUBCottle, Motley65 min
Jun 7, 3:43 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall62 min
Jun 7, 3:47 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Hall, Motley118 min
Jun 7, 3:59 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley61 min
Jun 7, 4:16 PM CDTSevere Thunderstorm WarningLUBChildress, Hall46 min
Jun 7, 4:29 PM CDTTornado WarningLUBChildress, Hall31 min
Jun 7, 4:32 PM CDTSevere Thunderstorm WarningLUBCottle, Motley58 min
Jun 7, 4:38 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle37 min
Jun 7, 5:11 PM CDTAreal Flood AdvisoryLUBCottle, Dickens, King, Motley2 hr
Jun 7, 5:32 PM CDTSpecial Weather StatementLUBCrosby, Hale, Lubbock, Swisher43 min
Jun 7, 5:34 PM CDTSpecial Weather StatementLUBCottle, Dickens, King26 min
Jun 7, 6:01 PM CDTSpecial Weather StatementLUBKing29 min
Jun 7, 6:24 PM CDTSevere Thunderstorm WarningLUBDickens51 min
Jun 7, 6:31 PM CDTSpecial Weather StatementLUBKing29 min
Jun 7, 6:46 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall59 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.